Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 23, 2020, 3:16 PM EDT for Cheshire County, Hillsborough County, New Hampshire. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2020, 3:16 PM EDT (19:16 UTC)
- Expired
- Aug 23, 2020, 3:39 PM EDT
- In force
- 23 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cheshire County, NH, Hillsborough County, NH
The radar
The Boston radar (KBOX), 102 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:20 PM EDT | TSTM WND DMG | 1 Wnw New Ipswich, NH | *** 6 INJ *** THUNDERSTORM BLEW OVER A TENT WHERE MAY PEOPLE GATHERED AN INJURED AT LEAST 6 PEOPLE. INJURIES DID NOT APPEAR TO BE LIFE THREATENING. |
| Aug 23, 3:20 PM EDT | TSTM WND DMG | 1 Wsw Nashua, NH | MULTIPLE TREES AND WIRES DOWN. REPORTED AT WEST HOLLIS STREET NASHUA NH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215 WUUS51 KGYX 231916 SVRGYX NHC005-011-232000- /O.NEW.KGYX.SV.W.0113.200823T1916Z-200823T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Gray ME 316 PM EDT Sun Aug 23 2020 The National Weather Service in Gray Maine has issued a * Severe Thunderstorm Warning for... Southeastern Cheshire County in southern New Hampshire... Southwestern Hillsborough County in southern New Hampshire... * Until 400 PM EDT. * At 316 PM EDT, a severe thunderstorm was located over New Ipswich, or 11 miles southeast of Jaffrey, moving east at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Nashua, Hollis, Brookline, Mason, Greenville, New Ipswich and Rindge. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4271 7201 4279 7200 4274 7147 4270 7148 TIME...MOT...LOC 1916Z 274DEG 13KT 4276 7187 HAIL...0.88IN WIND...60MPH $$ Ekster
1 follow-up statement
131
WWUS51 KGYX 231939
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
339 PM EDT Sun Aug 23 2020
NHC005-011-231949-
/O.CAN.KGYX.SV.W.0113.000000T0000Z-200823T2000Z/
Cheshire NH-Hillsborough NH-
339 PM EDT Sun Aug 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHESHIRE AND
SOUTHWESTERN HILLSBOROUGH COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4271 7201 4279 7200 4274 7147 4270 7148
TIME...MOT...LOC 1937Z 274DEG 13KT 4275 7176
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:50 AM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 23, 10:50 AM EDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Gray ME 1050 AM EDT Sun Aug 23 2020 .SYNOPSIS... Above normal temperatures will continue as a frontal boundary meanders north and south across the area. The front will also bring chances for showers and thunderstorms into next week, although the prospect of widespread beneficial rainfall remains low. Some thunderstorms this afternoon and evening could contain strong gusty winds and hail. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1035 AM...Notable adjustments come to POPs for today as I adjust based on timing of the current cluster of convection crossing S of the intl border attm. This should move through and shift S a bit thru about 18Z or so. About the time this dies off and exits east should start seeing instability convection developing over srn and central NH, where boundaries were left over from Saturday's storm. Once again these storms have decent mid-lvl shear to work with and could produce some rotating updrafts, but it will probably be limited to a few at best. Also, added hazard of today will be some potential for heavy rain and back building producing a small chance for for flash flooding. Otherwise it looks to be a warn and humid day across much of the area, with highs 85-90 in central and srn NH. 735 AM...Minor update to drop the dense fog advisory for the mid coast and capital district of Maine. Prev disc... 405 AM...Minor ESTF update to add dense fog advisory to mid coast Maine where I expect low visibilities to be most widespread and persistent. Prev Disc... At 06z...a wavy frontal boundary extended from the Gulf of Maine through central New England to the Ottawa Valley. GOES infrared imagery showed a few high and mid clouds across the area... otherwise light winds and mainly clear skies were allowing areas of stratus and fog to develop across the forecast area. NWS Doppler Radar mosaic showed an area of convection along and north of the baroclinic zone over southeast Ontario associated with warm air advection and a weak impulse. Extrapolation and available short range guidance has this activity entering far northern New Hampshire by 13z. For today...the boundary will work its way back north across the area. Daytime heating will yield CAPES AOA 1500 j/kg across much of the region. Convection will become more widespread by afternoon with modified soundings suggesting multicell and a few line segments with damaging wind gusts the primary threat. However...closer to the boundary there should be sufficient shear for a few supercells and the possibility of a brief spinup. Highs today will range from the upper 70s and lower 80s in the mountains through central and mid coast Maine where more widespread clouds and convection will limit heating. Elsewhere...mid 80s to around 90 will be the rule. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Convection should quickly fizzle again this evening with loss of heating. Overnight...we'll see mainly clear skies and light winds contribute to areas of stratus and fog developing. Lows ranging from 50s in the mountains to lower and mid 60s elsewhere. On Monday....the boundary remains draped across the area with the prospect of another round of showers and thunderstorms and the potential for a few strong to severe storms with wind again the primary threat. High temperatures will be similar to Sunday. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... The upper level pattern will consist of a broad ridge stretching from California to the Midwest and the southeastern states. More meridional flow over Canada will continue to thread energy through a mean trough over eastern Canada which dips down into the northeastern states. A closed low will travel southeast within the trough and eventually stall over the Gulf of Saint Lawrence. On Tuesday we will be in a warm sector with the associated surface low well to our north. There will be antecedent cloud cover due to moderate theta-e advection. An increasing LLJ will support stratus and fog from Portland to the Mid Coast and north to include the lower Kennebec Valley during the morning hours. A cold front will move through during the morning and early afternoon before pushing offshore. The timing of the FROPA as well as the expected cloud cover will tamp down the possibility of storms. That said, partly sunny skies should develop over parts of southern NH and southwest ME, and this is where stronger storms could develop, with damaging winds being the main concern. All storms will have the capability of localized heavy rainfall and gusty winds. Highs will vary Tuesday from north to south, with readings in the lower 70s north to mid/upper 80s south in the stronger WAA. Tuesday night will be cooler with drier air allowing temperatures to drop into the upper 40s north to mid/upper 50s south. This is where lows will linger for several days. Highs will also be cooler and in the mid 60s north to upper 70s south through the Saturday. PWATs get down to about a third of an inch over the mountains Wednesday morning. PWATs will be slightly higher for Gray, where the minimum for that date is 0.45". With high pressure building in, residual clouds over the mountains and gusty NW winds will be what will keep us from tanking. Thursday morning will also be chilly but moisture will be starting to return at that point. After Tuesday's cold front we will stay mostly dry until late Thursday as short wave energy crosses the area and a warm front nears from the south. IVT shows a tropical connection as moisture from the tropical cyclones affecting Louisiana snakes its way around the Bermuda high and towards New England. At this time it looks like most of the precip will be to our south, but we should see scattered showers at least over portions of NH. Another WAA regime and FROPA set up looks to bring us a rainy weekend. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Short Term /Through Monday/...Areas of MVFR and lcl IFR in cigs and fog...improving to VFR aft 12z with sct MVFR and brief IFR developing in -SHRA/TSRA. Aft 00z Mon...Areas of MVFR and lcl IFR in cigs and fog once again...improving to VFR aft 12z Mon with sct MVFR and brief IFR developing in -SHRA/TSRA. Long Term...MVFR and local IFR conditions are likely Tuesday in -TSRA as a cold front moves across the area. Improvement to VFR should occur after 18Z Tuesday. VFR expected Wednesday and most of Thursday before a chance of showers return to southern sections. Gusty NW winds develop behind the frontal passage Tuesday and continue into Wednesday. There may be a period of LLWS early Wednesday morning with a 40-50 kt LLJ just above. Local IFR will also be possible in dense valley and ground fog early Tuesday morning. && .MARINE... Short Term /Through Monday/...Winds/seas stay below SCA levels. Vsby restrictions at times in fog, haze and scattered showers and thunderstorms. Long Term...Winds may approach 25 kts for the outer waters late Tuesday/early Wednesday with a frontal passage. Waves may approach 5 ft over the outer waters next weekend. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Cempa/Schwibs SHORT TERM...Schwibs LONG TERM...Hanes AVIATION... MARINE...
Hazardous weather outlook, Aug 23, 3:13 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 313 PM EDT Sun Aug 23 2020 MEZ007>009-012>014-018>028-033-NHZ001>015-241915- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 313 PM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered strong thunderstorms will develop today. A few storms may develop damaging winds, hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe afternoon thunderstorms will continue on Monday with some heavy rain and gusty winds possible. Tuesday a cold front will cross the region with a final round of strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-241915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 313 PM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 23, 2:26 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
226 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND GST WINDHAM 42.80N 71.30W
08/23/2020 M52 MPH ROCKINGHAM NH PUBLIC
REPORTED AT WINDHAM NH BY A PERSONAL WEATHER
STATION.
&&
HATLocal storm report, Aug 23, 2:45 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL WINDHAM 42.80N 71.30W
08/23/2020 M1.00 INCH ROCKINGHAM NH PUBLIC
&&
HATLocal storm report, Aug 23, 2:56 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG SWANZEY 42.86N 72.28W
08/23/2020 CHESHIRE NH PUBLIC
MULTIPLE TREES DOWN. WIRES DOWN ALSO.
&&Special weather statement, Aug 23, 3:00 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Gray ME
300 PM EDT Sun Aug 23 2020
NHZ010-012>015-231945-
Strafford-Western And Central Hillsborough-Coastal
Rockingham-Interior Rockingham-Eastern Hillsborough-
300 PM EDT Sun Aug 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...
SOUTHEASTERN STRAFFORD AND SOUTHEASTERN HILLSBOROUGH COUNTIES...
At 300 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Epping to near Derry to Nashua.
Movement was east at 20 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.
Locations impacted include...
Manchester, Nashua, Derry, Portsmouth, Hampton, Durham, Exeter,
Kittery, Salem, Northwood, Merrimack, Dover, Barrington, Litchfield,
Hollis, Epping, Brentwood, Greenland, Newington and Seabrook.
This includes the following highways...
Interstate 93 between mile markers 0 and 18.
Interstate 95 in New Hampshire between mile markers 0 and 16.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4274 7157 4321 7122 4314 7083 4307 7074
4307 7067 4310 7066 4309 7060 4284 7081
4287 7082 4286 7085 4289 7092 4286 7103
4281 7107 4282 7113 4281 7116 4279 7119
4274 7118 4274 7125 4270 7129
TIME...MOT...LOC 1900Z 275DEG 16KT 4310 7107 4294 7136 4273 7151Special weather statement, Aug 23, 3:09 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Gray ME
309 PM EDT Sun Aug 23 2020
NHZ008>010-013-232000-
Merrimack-Belknap-Strafford-Interior Rockingham-
309 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCKINGHAM...
CENTRAL STRAFFORD...SOUTHEASTERN BELKNAP AND EAST CENTRAL MERRIMACK
COUNTIES...
At 309 PM EDT, a strong thunderstorm was located near Barnstead, or 9
miles northwest of Northwood, moving east at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Rochester, Durham, Northwood, Dover, Somersworth, Barrington,
Farmington, Lebanon, Loudon, Alton, Barnstead, Epsom, Gilmanton, Lee,
Madbury, Chichester, Strafford, Pittsfield, Milton and New Durham.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4325 7142 4341 7136 4340 7099 4340 7098
4339 7099 4335 7097 4334 7096 4334 7093
4330 7090 4330 7091 4329 7090 4315 7094
TIME...MOT...LOC 1909Z 283DEG 17KT 4330 7126Local storm report, Aug 23, 3:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
312 PM EDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 1 S DEERFIELD 43.13N 71.22W
08/23/2020 M0.75 INCH ROCKINGHAM NH TRAINED SPOTTER
&&The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:42 PM EDT | Severe Thunderstorm Warning | GYX | Hillsborough, Rockingham | 48 min |
| Aug 23, 1:56 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack, Rockingham, Strafford | 64 min |
| Aug 23, 1:59 PM EDT | Areal Flood Advisory | GYX | Merrimack, Rockingham | 61 min |
| Aug 23, 2:05 PM EDT | Special Weather Statement | GYX | Cheshire | 55 min |
| Aug 23, 2:20 PM EDT | Areal Flood Advisory | GYX | Cheshire | 115 min |
| Aug 23, 2:21 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire | 54 min |
| Aug 23, 2:28 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham | 13 min |
| Aug 23, 3:00 PM EDT | Special Weather Statement | GYX | Rockingham | 45 min |
| Aug 23, 3:03 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham, Strafford | 42 min |
| Aug 23, 3:09 PM EDT | Special Weather Statement | GYX | Strafford | 51 min |
| Aug 23, 3:16 PM EDT | Areal Flood Advisory | GYX | Cheshire, Hillsborough | 119 min |
| Aug 23, 3:45 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham, Strafford | 32 min |
| Aug 23, 4:04 PM EDT | Special Weather Statement | GYX | Strafford | 41 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.